Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 12, NWS Las Vegas, NV

March 5, 2019Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Mar 5, 2019, 3:04 PM MST for Mohave County, Arizona. It took effect at Mar 6, 2019, 10:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2019, 3:04 PM MST (22:04 UTC)
In effect from
Mar 6, 2019, 10:00 AM MST
Expired
Mar 6, 2019, 7:00 PM MST
In force
9 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS75 KVEF 052204
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
204 PM PST Tue Mar 5 2019

AZZ001-003-061115-
/O.NEW.KVEF.WI.Y.0012.190306T1700Z-190307T0200Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
304 PM MST Tue Mar 5 2019

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST WEDNESDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 10 AM to 7 PM MST Wednesday. 

* WINDS...Southwest 25 to 35 mph, gusts 40 to 509 mph.

* TIMING...Winds will peak Tuesday morning through the afternoon
  before diminishing early evening. 

* IMPACTS...Drivers of vans...campers...trailers...and other high
  profile vehicles should be alert to the danger of these winds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
4 follow-up statements
015 
WWUS75 KVEF 060042
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
442 PM PST Tue Mar 5 2019

AZZ001-003-061200-
/O.CON.KVEF.WI.Y.0012.190306T1700Z-190307T0200Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
542 PM MST Tue Mar 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
WEDNESDAY...

* WINDS...Southwest 25 to 35 mph, gusts 40 to 50 mph.

* TIMING...Winds will peak Tuesday morning through the afternoon 
  before diminishing early evening. 

* IMPACTS...Drivers of vans...campers...trailers...and other 
  high profile vehicles should be alert to the danger of these 
  winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
951 
WWUS75 KVEF 061100
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
300 AM PST Wed Mar 6 2019

AZZ001-003-070200-
/O.CON.KVEF.WI.Y.0012.190306T1700Z-190307T0200Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
400 AM MST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WINDS...Southwest 25 to 35 mph, gusts 40 to 50 mph.

* TIMING...Winds will peak this morning through the afternoon 
  before diminishing early this evening. 

* IMPACTS...Drivers of vans...campers...trailers...and other high
  profile vehicles should remain alert and be prepared to
  encounter sudden gusts and strong crosswinds.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
009 
WWUS75 KVEF 062202
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
202 PM PST Wed Mar 6 2019


AZZ001-003-070200-
/O.CON.KVEF.WI.Y.0012.000000T0000Z-190307T0200Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
302 PM MST Wed Mar 6 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* WINDS...Southwest 25 to 35 mph, gusts 40 to 50 mph.

* TIMING...Winds will peak this afternoon before diminishing 
  early this evening. 

* IMPACTS...Drivers of vans...campers...trailers...and other 
  high profile vehicles should remain alert and be prepared to 
  encounter sudden gusts and strong crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
840 
WWUS75 KVEF 070201
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
601 PM PST Wed Mar 6 2019

AZZ001-003-070315-
/O.EXP.KVEF.WI.Y.0012.000000T0000Z-190307T0200Z/
Northwest Plateau-Northwest Deserts-
Including Colorado City, 
Pipe Spring National Monument, Tuweep, Mt Trumbell, 
Western Grand Canyon, Kingman, Golden Valley, Dolan Springs, 
Valentine, Wikieup, and Yucca
701 PM MST Wed Mar 6 2019

...WIND ADVISORY HAS EXPIRED...

Gusty winds will linger for a few more hours but should generally
be below 40 mph for the remainder of the night.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 5, 12:00 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Mar 5, 12:00 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1100 AM PST Tue Mar 5 2019

.SYNOPSIS...The next system is coming together over the eastern
Pacific and the main plume of moisture will take aim on the
southern Sierra this morning. The moisture plume will shift east
tonight and Wednesday bringing rain and high elevation snow to
the rest of the region. Another, colder storm system will impact
the region Friday.
&&

.UPDATE...Models have stayed consistent showing AR plume penetrating
inland across Inyo County and into Nye County. We have gone ahead
and issued a Flash Flood Watch for late tonight through midday
Wednesday. No other changes at this time.
&&

.SHORT TERM...Tuesday and Wednesday.

Impressive lightning activity associated with moisture plume out
ahead of an approaching low pressure system currently located near
135W Longitude. At 1 am, cloud cover over our area is generally
comprised of high clouds above 20k feet however, the moisture
profile will begin to deepen from west to east as mid and low
clouds spread over the area today into tonight. Models have light
showers developing over the Sierra this morning with moderate to
heavy precipitation developing across the Sierra this afternoon
and continuing through Wednesday morning. Showers are forecast to
spill over the crest into the Owens Valley later this afternoon
and then spread east over Death Valley National Park, the
southern Great Basin and portions of the lower deserts tonight and
Wednesday. A Winter Storm Warning continues from 10 am this
morning until 4 am Thursday for the Sierra. At precipitation onset
this morning, snow levels between 8000 and 8500 feet are forecast
lowering to around 7000 feet early Wednesday and continuing
through the day. 18 to 30 inches of snow are forecast at
Aspendell with 3 feet or more of snow above 9000 feet.

A rather large swath of the area, generally north of Interstate
15 could see 0.50 to 1 inch of rain with locally higher amounts up
to 2 inches in the mountains. The highest rainfall amounts are
expected in the Owens Valley, Death Valley National Park, southern
Nye County, Lincoln County, northern Mohave County and the Spring
Mountains and Sheep Range in Clark County. Expected rainfall
totals in Clark County including Las Vegas are between .25 and
.50 inches (not including the mountains). The highest amounts are
expected in the mountains where more than 2 inches of rain are
possible below 8000 feet and along the far western fringes of the
Las Vegas Valley where up to an inch of rain could fall. The high
snow levels in the Sierra could create issues with rain falling on
accumulated snow, leading to enhanced runoff. Confidence in this
occurring is low but the concern is there. Also, there is concern
a continuous moderate rain in Death Valley National Park could
create flash flooding concerns.

Snow levels lower on Wednesday so locations at elevations down to
6500 to 7500 feet could see snow showers. However, moisture will
be more limited and significant rain or snow at these elevations
is not expected.

Breezy to locally windy conditions are expected Wednesday as
energy associated with the trough moves inland. Mohave County
could see the strongest winds Wednesday afternoon but other than
the MAV guidance, wind speeds look marginal for an advisory at
this time. Temperatures today will remain warm but cool to around
normal on Wednesday.
&&

.LONG TERM...Thursday through Monday.
As the mid-week AR system concludes, another shortwave trough swings
around the parent low off the coast of Washington and on-shore by
Friday morning. Without the aid of a rich moisture fetch this go
around, significantly less QPF is being depicted, as you would
expect, in the 00Z suite of deterministic models. However, as the
shortwave trough traverses the region Friday, there should be enough
dynamical lift to generate showers for much of the region minus
perhaps the southern third of the CWA. This shortwave will also
eject a cold front through the region Friday evening resulting in a
some tightening of the surface pressure gradient and thus a windy
pre-frontal regime. May be considering a wind advisory for Friday as
a result with San Bernardino possibly gusting above 40 mph in the
afternoon.

A brief period of ridging is progged for Saturday before the next
low pressure system approaches the western seaboard. There is pretty
good agreement in the longer range for this low to slide quite a bit
farther south than many other lows we have experienced this season.
All deterministic solutions currently pass the low center south of
the latitude of Las Vegas with the northernmost solution being the
ECMWF, which is also the wettest for early next week. This evolution
will need to be monitored as a more southward migration of the low
should translate to a drier forecast and vice versa. Moving into the
late week next week, there still appears to be pretty good agreement
in ridge amplification across the west coast and a trend towards
shifting the seemingly endless train of lows and AR events farther
north.
&&

.AVIATION...For McCarran...Through the first 12 hours of the TAF
period, light winds and minimal impacts are expected for the
terminal. BKN to OVC CIGs aoa 20kft will gradually lower throughout
the day but stay above 8kft. Incoming rainfall is expected by late
this evening which will lower CIGs to aoa 5kft after midnight. Winds
should stay generally below 12kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...Valley sites will experience light winds and increasing
VFR clouds throughout the day. -RA will first begin at KBIH this
afternoon and spread south and east to include KDAG and eventually
KEED/KIFP by late tonight. CIGs will lower to below 10kft after
midnight with the exception of KBIH where CIGs could fall to below
3kft at times.

&&

.SPOTTER INFORMATION STATEMENT...Spotter activation is not
anticipated at this time, however, spotters are encouraged to report
any significant weather according to standard operating procedure.
&&

UPDATE...Pierce

SHORT TERM...Salmen
LONG TERM/AVIATION...Boucher

&&

or more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.